Diffusion Rate for Stress in Orthotropic Materials

[+] Author and Article Information
S. A. Matẹmilọla, W. J. Stronge

Department of Engineering, University of Cambridge, Trumpington Street, Cambridge. C82 1PZ, U.K.

D. Durban

Technion, Haifa 32000, Israel

J. Appl. Mech 62(3), 654-661 (Sep 01, 1995) (8 pages) doi:10.1115/1.2895996 History: Received April 28, 1993; Revised January 31, 1994; Online October 30, 2007


Axial rates of diffusion of the symmetrical state of stress caused by equal but opposed normal forces acting on opposite sides of an indefinitely long strip or plate, are examined in the context of orthotropic elastic materials. To obtain the stress components for this boundary value problem, the imposed surface tractions are represented by a Fourier integral. At distances larger than one quarter of the thickness, the normal stress on the middle surface is closely represented by the sum of eigenfunctions for this problem, up to, and including the first complex eigenfunction as well as its conjugate. Each eigenfunction is a product of exponentially decreasing and oscillatory terms. The exponential term is more significant for determining the rate of diffusion of stress in materials with a large ratio of axial to transverse Young’s moduli E x /Ey ≥ 3; this term shows a strong dependence on the ratio of transverse Young’s modulus to shear modulus E y /G.

Copyright © 1995 by The American Society of Mechanical Engineers
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In